Tuesday, 24 June 2014

Why using Proton Pump Inhibitors long term can be detrimental to your health?

If you suffer from gut pain and have been using proton pump inhibitors to control that pain for more than 12 weeks, you need to read this!

Professor John Cooke, in his paper published in Circulation in August 2013, showed that long term use can increase risk for heart disease from it causing low magnesium levels, deficiency in Vitamin B12 and low calcium levels.  Other studies have also shown long term use of PPIs causing an increase in bacterial overgrowth in the intestines, particularly C. difficile, increases the risk of pneumonia, osteoporosis and it increases the risk of gastric carcinoma!

A study done on 138 hospitalised patients 88 who developed C.difficile infections were on PPIs and 63% of them had no valid indication for the PPI use!
The worst outcome anyone can get from a drug is dependence on it.  This is shown for PPIs that on withdrawal without correcting the underlying problem, an increase in acid production is noted.  Therefore, this is a drug that needs supervision on withdrawal and if you have been on it for a long time, DO NOT go cold turkey.  The underlying pathophysiology needs to be corrected while maintaining manageable amounts of acid in the stomach.

It is more important that there is an investigation as to why there is persistent high level of acid in the stomach.  Some diet and lifestyle modifications could be safer and more natural.  The common foods that trigger overacidity and reflux include, but not limited to, chocolate, citrus, tomatoes, peppermint, onions, garlic, dense fat foods, and carbonated drinks.  To remove these foods is a good starting point.  And not eating within 3 hours of sleeping!

If you have been using proton pump inhibitors to control your over-acidity symptoms, you should work on why you are overacidic and correct the problem rather than mask the problem.  When the red light comes on your car dashboard, you don’t plaster over the red light and pretend that the light is not there, so don’t do that to your stomach!

No comments:

Post a Comment